Acute muscle dystonia resulting from medication error: a case report
Keywords:Acute muscle dystonia, Haloperidol, Medication error
Acute Muscle Dystonia (AMD) due to medication error is rarely reported in the literature. We are reporting a case of adverse drug reaction due to a single dose of haloperidol. Patient was free from any psychiatric illness and still he developed AMD with use of haloperidol because of medication error. The patient recovered completely from AMD symptoms in one hour after receiving the treatment. This case report intends to improve the awareness among clinicians to be cautious while writing the prescriptions.
Rupniak NJ, Jenner P, Marsden CD. Acute dystonia induced by neuroleptic drugs. Psychopharmacology 1986: 88: 403-19.
Tripathi KD. Antipsychotic drugs. Essentials of medical pharmacology. 7th ed. Jaypee Brothers Medical Publishers; 2013. p. 444.
Meyer JM. Pharmacotherapy of psychosis and mania. In: Brunton LL, Lazo JS, Parker KL, editors. Goodman & Gilman’s the pharmacological basis of therapeutics. 11th ed. McGraw Hill; 2006. P. 417-456.
Caroff SN, Hurford I, Lybrand J, Campbell EC. Movement Disorders Induced by Antipsychotic Drugs: Implications of the CATIE Schizophrenia Trial. Neurol Clin. 2011 February; 29(1): 127–viii. doi:10.1016/j.ncl.2010.10.002
Tarsy D, Simon DK. Dystonia. N Engl J Med Aug 24;2006 355(8):818–829.
Harten PV, Hoek HW, Kahn RS. Acute dystonia induced by drug treatment. Br Med J 1999;319:623-26
Tripathi KD. Introduction, routes of drug administration. Essentials of medical pharmacology. 7th ed. Jaypee Brothers Medical Publishers; 2013. p. 3.
Use caution, avoid confusion. USP Quality Review; No. 79, April 2004. Accessed on February 18, 2011 available on: http://www.usp.org/pdf/patientSafety/qr792004-04-01.pdf.
Rataboli PV, Garg A. Confusing brand names: Nightmare of medical profession. Journal of Postgraduate Medicine 2005: 51:13-16.
Badar VA, Shrivastava MP, Solanke BP, Pimpalkhute SA. Surveillance of prescription Pattern in Out Patient Department of Ophthalmology in IGGMC&H Nagpur. The Antiseptic 2008;105(8);379-80.